Alert archive / Wyoming / High Wind Warnings in 2019

High Wind Warning 12, NWS Riverton, WY

December 31, 2019Fremont County, Natrona County, Sweetwater County, Wyoming

NWS Riverton, WY issued this high wind warning at Dec 31, 2019, 9:18 AM MST for Fremont County, Natrona County, Sweetwater County, Wyoming. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 31, 2019, 9:18 AM MST (16:18 UTC)
Expired
Dec 31, 2019, 6:00 PM MST
In force
9 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Natrona County, WY, Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 65 km from the middle of the area, began a volume at 16:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 4.3 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2019-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2019-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2151 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

166 
WWUS75 KRIW 311618
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
918 AM MST Tue Dec 31 2019

...Strong Winds creating Ground Blizzard Conditions today...

.Strong southwest winds have developed along Highway 789 this 
morning. These winds have created ground blizzard conditions, 
along with strong crosswinds, leading to hazardous conditions in
the Jeffrey City area.

WYZ019-010100-
/O.NEW.KRIW.HW.W.0012.191231T1618Z-200101T0100Z/
Green Mountains and Rattlesnake Range-
Including the city of Jeffrey City
918 AM MST Tue Dec 31 2019

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MST THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts of 60 to 70 mph 
  expected. Blowing snow, creating ground blizzard conditions. 

* WHERE...Green Mountains and Rattlesnake Range, from the Jeffrey
  City area eastward.

* WHEN...Until 6 PM MST this evening.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles. Blowing snow will significantly reduce visibility and
  create slick and icy roads. Use caution if you must drive.

* ADDITIONAL DETAILS...Wind chills of -15 to -25 degrees will also
  occur. This could cause frostbite on exposed skin in as little
  as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside. Fasten loose objects or 
shelter objects in a safe location prior to the onset of high wind
gusts.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/riw
1 follow-up statement
934 
WWUS75 KRIW 010051
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
551 PM MST Tue Dec 31 2019

WYZ019-010200-
/O.EXP.KRIW.HW.W.0012.000000T0000Z-200101T0100Z/
Green Mountains and Rattlesnake Range-
Including the city of Jeffrey City
551 PM MST Tue Dec 31 2019

...HIGH WIND WARNING WILL EXPIRE AT 6 PM MST THIS EVENING...

Widespread high wind speeds are not expected after 6 PM.
Therefore, the high wind warning will be allowed to expire. 

However, a west to southwest wind of 25 to 35 mph with gusts 45 
to 55 mph will continue this evening and overnight. There may be a
few gusts around 60 mph in the Jeffrey City area tonight.

$$

For more information from the National Weather Service visit
http://weather.gov/riw

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Dec 31, 3:43 AM MST, 5 hours 35 minutes earlier.

Area forecast discussion, Dec 31, 3:43 AM MST, 5 hours 35 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
343 AM MST Tue Dec 31 2019

.SHORT TERM...(Today through Wednesday)
Issued at 217 AM MST Tue Dec 31 2019

Today will continue the trend of cold and dry weather. This
afternoon will see strong winds across the Wind Corridor from the
Green Mountains to southern Johnson County. In Natrona County winds
could gust as high as 40 mph. Winds will also begin to increase near
the Cody/Clark area and the Upper Wind River Basin this afternoon
and continue into Wednesday morning, to start the new year. Wind
gusts of 50 to 60 mph could occur in the predawn hours Wednesday
morning near Clark. The increase in winds to these wind prone
locations will be due to the nose of the Polar Front Jet beginning
to enter over northwest/western portions of the state
tonight/Wednesday morning.

The jet will also bring Pacific moisture to western portions. Snow
chances will begin to increase Tuesday evening, with snow becoming
likely just in time to ring in the new year. We have upgraded all
watches to warnings in the Teton, Gros Ventre, Salt, and Wyoming
Ranges as well as the Star and Jackson Valleys. Snow totals in the
Absarokas and in Yellowstone NP remained lower so we went with and
advisory for those areas. We also extended all highlights into
Thursday morning.

.LONG TERM...(Wednesday night through Monday)
Issued at 217 AM MST Tue Dec 31 2019

The H5 trough will be passing across the region Wednesday night
into Thursday, with dominant northwest flow continuing across the
state into the upcoming weekend. This upper flow will continue to
provide favorable conditions for light snowfall for far NW WY
Wednesday night through the rest of the week. A clipper system
will race across the Northern Plains Thursday, which will switch
surface winds back from the west and northwest. Gradient noted
between here and the passing system is strong enough to bring
gusty winds to most areas during the day Thursday, blowing around
any remaining accumulated snowfall. Winds swap right back around
from the southwest Friday and Saturday, which will erode some of
the valley cold pools, bringing temperatures into the 30s for most
areas, well above normal. During the day Saturday, the midlevel
flow switches more from due west, as the ridge axis moves to the
east of WY. Embedded in this flow is another fast-moving wave,
which will provide one more chance for snows for the NW mountains
on Sunday, and will allow surface winds to relax some.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 217 AM MST Tue Dec 31 2019

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

VFR conditions will occur at the terminal sites through the period.
Windy conditions at KCPR airport will occur for most of the period.
The wind will increase at the KCOD airport after 18Z with higher
wind speeds after 02Z.

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

Patchy fog will occur in southwest WY until 17Z with IFR conditions,
but not expecting fog at the terminal sites. Otherwise, VFR
conditions will prevail at the terminal sites through 00Z. Isolated
snow showers will develop in NW WY after 18Z. After 00Z, snow will
gradually increase in the western WY mountains with MVFR to IFR
conditions developing. KJAC airport will see MVFR conditions after
02Z with snow developing toward 06Z. Expect frequent mountain
obscuration after 03Z.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 217 AM MST Tue Dec 31 2019

Cold and dry conditions, with light winds across most of the area
today. Southwest winds with gusts of 30 to 40 mph will occur this
afternoon across the Wind Corridor from the Green Mountains
through southern Johnson County, continuing tonight into
Wednesday. These winds will spread into Sweetwater County
Wednesday afternoon. Strong winds will also occur in the Absaroka
Mountains and Cody Foothills late Tonight into Wednesday with
gusts as high as 65 mph in the mountains and 55 mph in the
foothills. The next weather system arrives late tonight in the
northwest, spreading south across areas west of the Divide through
the day Wednesday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 11 PM this evening to 5 AM MST
Thursday for WYZ001-002-025.

Winter Storm Warning from 11 PM this evening to 5 AM MST
Thursday for WYZ012-013-023-024.

&&

SHORT TERM...Hulme
LONG TERM...Straub
AVIATION...AR/Hulme
FIRE WEATHER...Hulme
Hazardous weather outlook, Dec 31, 4:37 AM MST, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
437 AM MST Tue Dec 31 2019

WYZ001>020-022>030-011145-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
437 AM MST Tue Dec 31 2019

...Winter Storm Warnings and Winter Weather Advisories in Effect
from 11 PM Tuesday to 5 AM Thursday for the Western Mountains and
Valleys...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Gusty winds are expected to increase in the wind
corridor from Rock Springs to Casper. Winds will reach 30 to 40
mph during the afternoon and overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

New Year's Day...Snow will become widespread across the northwest
mountains and valleys early with light snow spreading into
southwest and northern Wyoming later in the day.

Strong winds are expected in the Cody Foothills with gusts as high
as 55 mph and in the Wind Corridor from Rock Springs to Casper
with gusts as high as 45 mph.

Thursday through Saturday...Snow will continue in the west and
southwest with increasingly gusty winds. The strongest wind will
be Friday afternoon in the mountains and foothills as well as the
wind corridor from Rock Springs to Casper.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encourage to report snowfall totals, high
wind gusts, and hazardous weather impacts.

In the hours before

Special weather statement, Dec 31, 4:18 AM MST, 5 hours before
Special Weather Statement
National Weather Service Riverton WY
418 AM MST Tue Dec 31 2019

WYZ028>030-311600-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
Including the cities of Rock Springs, Green River, and Wamsutter
418 AM MST Tue Dec 31 2019

...Fog occurring across Sweetwater County this morning...

Patchy areas of fog have developed in the lower elevations west
of the Continental Divide and will persist through mid-morning.

* WHAT...Patchy fog with visibility less than one-half mile at
  times.

* WHERE...Portions of Sweetwater County along Interstate 80 and
  Highway 191.

* WHEN...Through mid-morning Tuesday.

* ADDITIONAL DETAILS...Motorists on Interstate 80 and U.S. Highway
  191 should be prepared for sudden reductions in visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your low-beam headlights, and leave
plenty of distance ahead of you.

Nearby

High Wind Warnings in Wyoming, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.